Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 9, 2004, 5:14 PM MDT for Lake County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 9, 2004, 6:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Lake County, MT
The radar
The Missoula radar (KMSX), 53 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207
WUUS55 KMSO 092314
SVRMSO
MTC047-100000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LAKE COUNTY IN NORTHWEST MONTANA
* UNTIL 600 PM MDT
* AT 508 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
NEAR ARLEE...OR ABOUT 16 MILES NORTH OF MISSOULA...MOVING NORTH AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. IGNATIUS BY 525 PM MDT
6 MILES EAST OF RONAN BY 545 PM MDT
LARGE HAIL TO ONE INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM.
DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4764 11376 4760 11391 4746 11394 4742 11388
4715 11391 4715 11419 4780 11407 4778 11372
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:06 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 9, 3:06 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUN 9 2004
UPDATED HIGHLIGHTS BELOW
.SHORT TERM...TONIGHT THROUGH FRIDAY...MAIN FORECAST CHALLENGE IS
THUNDERSTORM POTENTIAL THIS EVENING AND TONIGHT. SOUTHERLY FLOW WILL
CONTINUE TO CLEAR OUT THE VALLEY STRATUS THIS AFTERNOON. AS IT DOES
THUNDERSTORMS WILL BEGIN TO DEVELOP. SATELLITE AND RADAR SHOW
THUNDERSTORM DEVELOPMENT ALREADY OVER CENTRAL IDAHO. MAIN
THUNDERSTORM THREATS IN NORTHWESTERN MONTANA AND CENTRAL IDAHO WILL
BE GUSTY WINDS...SPORATIC HEAVY RAIN...AND HAIL. SEVERE BURN AREAS
WILL HAVE TO BE MONITORED THIS EVENING FOR FLASH FLOODING. AS THE LOW
PRESSURE SYSTEM MOVES OUT OF THE AREA TOMORROW...GULF MOISTURE
TRAINING INTO THE LOW ACROSS THE GREAT PLAINS IS EXPECTED TO WRAP
AROUND THE LOW BACK INTO OUR AREA...BRINGING WIDESPREAD SHOWERS. A
RELATIVELY COOL UPPER TROUGH OF LOW PRESSURE WILL SWING ACROSS THE
REGION FRIDAY. UNDER THIS FLOW REGIME THE HIGHER TERRAIN OF NORTHWEST
MONTANA AND NORTHCENTRAL IDAHO SHOULD SEE THE MOST SHOWER ACTIVITY.
FRIDAY NIGHT AND SATURDAY...WEAK HIGH PRESSURE SHOULD RETURN WITH THE
AIR MASS SLOWLY DRYING AND STABILIZING.
.LONG TERM...A FAIRLY MOIST WESTERLY FLOW SHOULD PUNCH INTO
NORTHWEST MONTANA SUNDAY. THE NEW GFS AND ECMWF MODELS SHOW THIS
MORE ZONAL FLOW. HOWEVER...RELATIVELY DRY AND STABLE CONDITIONS
SHOULD PREVAIL ELSEWHERE. THE MAIN STORM TRACK MAY SHIFT NORTHWARD
MONDAY INTO MID WEEK ALLOWING HIGH PRESSURE AND A WARMER AIR MASS TO
BUILD INTO THE REGION.
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT...SEE GTFSLSMT FOR
DETAILS...
...FLASH FLOOD WATCH FOR SEVERELY BURNED AREAS UNTIL 9 PM MDT...SEE
GTFFFAMSO FOR DETAILS...
ID...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT...SEE GTFSLSMT FOR
DETAILS...
&&
SHORT TERM/BOLDT/STEGEMILLER
LONG TERM/BAUCKHazardous weather outlook, Jun 9, 9:42 AM MDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 941 AM MDT (841 AM PDT) WED JUN 9 2004 IDZ006>010-MTZ005>007-043-100600- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 941 AM MDT (841 AM PDT) WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY LOW PRESSURE SYSTEM MOVING THROUGH THE AREA TODAY HAS THE POTENTIAL TO PRODUCE WIDESPREAD THUNDERSTORMS. STRONG WINDS AND HAIL WILL BE POSSIBLE WITH STORMS IN SOUTHWEST MONTANA AND CENTRAL IDAHO. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 5:02 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL MISSOULA 46.87N 113.99W
06/09/2004 0.75 INCH MISSOULA MT NWS EMPLOYEE
RECORDED AT NWS OFFICE
0455 PM HAIL MISSOULA 46.87N 113.99W
06/09/2004 0.50 INCH MISSOULA MT NWS EMPLOYEE
0450 PM HAIL MISSOULA 46.87N 113.99W
06/09/2004 0.50 INCH MISSOULA MT TRAINED SPOTTER
0447 PM HAIL MISSOULA 46.87N 113.99W
06/09/2004 0.75 INCH MISSOULA MT NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE
0442 PM HAIL 2 S LOLO 46.73N 114.08W
06/09/2004 0.75 INCH MISSOULA MT TRAINED SPOTTER
SPOTTER MEASURED HAIL
0442 PM HAIL POWELL 46.58N 114.72W
06/09/2004 0.50 INCH IDAHO ID TRAINED SPOTTER
RANGER STATION REPORTED
0442 PM HAIL 2 W FLORENCE 46.63N 114.12W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
0442 PM HAIL 2 N DARBY 46.05N 114.18W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
0442 PM HAIL DARBY 46.02N 114.18W
06/09/2004 0.25 INCH RAVALLI MT TRAINED SPOTTER
0440 PM HAIL 5 N STEVENSVILLE 46.58N 114.09W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
0440 PM HAIL LOLO 46.76N 114.08W
06/09/2004 0.50 INCH MISSOULA MT NWS EMPLOYEE
0437 PM HAIL 10 N DARBY 46.17N 114.18W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
0424 PM HAIL CONNER 45.93N 114.12W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
LIGHTNING THUNDER AND HEAVY RAIN ALSO REPORTED
0417 PM HAIL 2 S STEVENSVILLE 46.48N 114.09W
06/09/2004 0.75 INCH RAVALLI MT TRAINED SPOTTER
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:00 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 45 min |
| Jun 9, 4:29 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 46 min |
| Jun 9, 4:35 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 40 min |
| Jun 9, 5:04 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 11 min |
| Jun 9, 5:20 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.